North Carolina, 2016

Hail and Damaging Winds in North Carolina, June 23, 2016

June 23, 2016 · NWS RAH · 10 events in 9 counties and zones

A couple isolated supercell thunderstorms developed along a differential heating boundary over the Piedmont of North Carolina late in the afternoon. These storms preceded a line of convection along a modified cold front that progressed southward from Virginia into North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$11,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A couple isolated supercell thunderstorms developed along a differential heating boundary over the Piedmont of North Carolina late in the afternoon. These storms preceded a line of convection along a modified cold front that progressed southward from Virginia into North Carolina. Several of the storms produced severe weather, including large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 3:02 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 3:02 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
402 PM EDT THU JUN 23 2016

.SYNOPSIS...
An active northwest flow aloft will prevail over the
Carolinas and Mid-Atlantic through Friday night. Dry conditions will
return later this weekend as an upper level ridge builds northeast
along the Appalachians, however, a more active pattern will return
early next week as the ridge weakens and NW flow aloft becomes
established over the region again.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM Thursday...

A 1009 mb surface low over the OH valley will weaken and track SE
toward diffluent flow aloft along the Mid-Atlantic/Carolinas today
as parent shortwave energy rapidly outpaces the surface low and
tracks rapidly E/ENE across New England toward the Canadian
Maritimes. An associated cold front, previously expected to progress
southward into central NC tonight, has become increasingly difficult
to locate this afternoon, having been washed out or masked by a
train of MCS activity progressing E/ESE across the Virginias.
Broken/overcast cloud cover and shower activity north of the hwy 64
corridor this morning through early afternoon are associate with the
aforementioned MCS activity. As a result, expect a N-S gradient of
high temps this afternoon, ranging from near ~80F near the VA border
in the NE coastal plain to ~90F Triad/Raleigh, to mid/upper 90s near
the SC border. Instability will also vary greatly across central NC,
from strong ~3000 MLCAPE in the West/SW piedmont to Moderate/capped
1000 MLCAPE in the central and NE coastal plain. With time, expect
strong destabilization, driven by rich low-level moisture advection
beneath a modified elevated mixed layer, to spread from the W/SW
Piedmont toward the Triangle and Coastal Plain late this aft/eve.

The train of MCS activity currently tracking through the Virginias
has altered airmass destabilization over central NC, and has likely
altered/modified the cold front progressing south of the Mason-Dixon
line this afternoon. Given that the forecast was complicated to
begin with, confidence is very low with regard to the evolution/
coverage/location of convection this afternoon through tonight.
Current thinking is that, *should activity develop*, it will most
likely be in vicinity of a differential heating boundary in the NW
Piedmont during the mid/late afternoon (peak heating). Initial
development will rapidly become supercells (splitters most likely)
given strong instability and 35-45 kt deep layer shear. Cyclonic
(right) movers will exhibit a motion from ~300 degrees at ~20 kt,
while anticyclonic (left) movers will exhibit a motion from ~260
degrees at 35 kt. As a result, such activity will tend to propagate
E/SE toward the Sandhills, where upscale growth along outflow will
likely ensue given steep low-level lapse rates and DCAPE values of
1000-1200 J/kg south of Hwy 64. If small amplitude disturbances
/DPVA/ cross the region in NW flow aloft this evening/tonight,
additional development could occur across the western Piedmont (or
anywhere else in central NC). With the above in mind, a conditional
potential for isolated severe thunderstorms will certainly be
present, with a primary threat of large (quarter to golfball size)
hail and damaging straight line winds. -Vincent

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 330 PM Thursday...

Forecast confidence for Fri/Fri night has actually decreased over
the past 24 hours. A train of MCSs propagating SE/ESE through the
Virginias early this morning through the middle of this afternoon
(i.e. currently) has significantly altered the mesoscale pattern
(low-level height/wind fields) over the Mid-Atlantic, including
washing out or completely masking the backdoor cold front previously
expected to track southward through VA into northern portions of
central NC late tonight. As a result, model guidance no longer
indicates a cooler airmass advecting into the region from the north
on Friday. Instead, guidance suggests that the 1010 mb sfc low
currently in OH will transition SE into central VA/northern NC
Friday afternoon as DPVA attendant shortwave energy progressing
eastward through the Mid-Atlantic tracks in close vicinity to an
'effective' frontal zone, one which separates a cloudy/rain cooled
airmass (assoc/w persistent convection/MCS remnants in VA) from a
hot/unstable airmass assoc/w strong insolation to the south in NC.
This low is expected to gradually transition to the NC coast Fri
night as northerly flow develops across VA/DELMARVA (in response to
surface pressure rises /subsidence/ over New England and the
northern Mid-Atlantic), pushing the frontal zone S/SE through
central NC Fri night.

Guidance suggests thermodynamic conditions Fri afternoon will be
similar to today, i.e. strong insolation, rich low-level moisture
and a modified elevated mixed layer contributing to strong diurnal
destabilization. Expect convection to develop during the mid/late
afternoon as low-level convergences increases in vicinity of the sfc
low and (later) along the S/SE advancing frontal zone Fri eve/night.
Given effective bulk shear values supportive of supercells, expect a
potential for isolated severe storms capable of producing large hail
and damaging winds. -Vincent

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 400 PM Thursday...

Little change in overall forecast rationale through the medium
range. Ridging at the surface and aloft will build across the
Middle Atlantic states this weekend, with associated cooler and
mainly dry conditions. The exception will be on Sat, as the cold
front forecast to cross central NC Fri night settles through the
Coastal Plain, with an associated lingering chance of showers.
Broken to overcast low clouds in NE low level flow are also likely
to expand SWD throughout the CWFA during the morning-midday hours
Sat, and probably linger into at least the first half of the
afternoon east of I-95. Temperatures should accordingly remain at
or below guidance values over the far NE Piedmont and Coastal
Plain, with highs ranging from near 90 SW to around 80 or so NE.
Low clouds will be shunted progressively further SWWD through
early Sunday, with subsequent mostly sunny and warmer conditions,
and highs in the middle 80s to lower 90s, on Sunday.

A mid to upper-level trough is forecast to become re-established over
the ERN U.S early to mid next week, with an associated wavy
frontal zone at the surface --and associated above average
chances of showers and storms-- expected to waver across the
Middle Atlantic states. Any relatively lower probability of
convection will likely be late Tue night-Wed, when the models
indicate the frontal zone is most likely to drift south of central
NC, albeit only briefly.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 100 PM Thursday...

24-hr TAF Period: Expect a potential for showers/storms late this
afternoon/evening into tonight at all terminals, though The best
overall potential for convection (and perhaps an isolated severe
storm) will occur at INT/GSO/RDU/FAY terminals between 21Z this
afternoon and 06Z tonight. Otherwise, VFR conditions will prevail at
all terminals. Light SW winds this afternoon will become variable
overnight.

Looking Ahead: Sub-VFR conditions associated with showers/storms
will remain possible Fri/Fri night. Drier /VFR/ conditions will
prevail over the weekend as an upper level ridge builds over the
Appalachians. A more active pattern of NW flow aloft will return
early next week. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...26
AVIATION...VINCENT
Hazardous weather outlook, Jun 23, 2:55 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT THU JUN 23 2016

NCZ007>011-021>028-038>043-075>078-088-089-242000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
355 PM EDT THU JUN 23 2016

...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR
SEVERE THUNDERSTORM WATCH 291.

NCZ073-074-083>086-242000-
STANLY-MONTGOMERY-ANSON-RICHMOND-SCOTLAND-HOKE-
355 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL NORTH CAROLINA FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 2:43 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     YOUNGSVILLE             36.03N 78.48W
06/22/2016                   FRANKLIN           NC   PUBLIC

            TREE DOWN. .

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 2:44 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     YOUNGSVILLE             36.03N 78.48W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 2:46 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     5 WSW ASHEBORO          35.70N 79.90W
06/22/2016                   RANDOLPH           NC   EMERGENCY MNGR

            TREE DOWN BLOCKING ROAD AT BACK CREEK CHURCH
            RD AND STUTTS RD.

0417 PM     TSTM WND DMG     3 NW ULAH               35.67N 79.89W
06/22/2016                   RANDOLPH           NC   EMERGENCY MNGR

            TREE REPORTED DOWN BLOCKING ROADWAY AT NC
            HWY 49 AND TOT HILL FARM RD.

0436 PM     TSTM WND DMG     5 E ULAH                35.64N 79.75W
06/22/2016                   RANDOLPH           NC   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN. ALSO, LARGE
            TREE DOWN NEXT DOOR, BLOCKING THE DRIVEWAY.
            NICKEL SIZE HAIL ALSO OBSERVED.

0955 PM     TSTM WND DMG     YOUNGSVILLE             36.03N 78.48W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN.

1008 PM     TSTM WND DMG     3 ESE FRANKLINTON       36.09N 78.41W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN ON MAYS CROSSROADS ROAD NEAR
            FRANKLINTON.

1010 PM     TSTM WND DMG     LOUISBURG               36.10N 78.30W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN LOUISBURG.

1023 PM     TSTM WND DMG     5 E YOUNGSVILLE         36.02N 78.39W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN ON HART ROAD.

1035 PM     TSTM WND DMG     1 SSW BUNN              35.95N 78.26W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN NEAR THE 300 BLOCK OF BUNN
            ELEMENTARY SCHOOL ROAD.

1035 PM     TSTM WND DMG     1 W BUNN                35.96N 78.26W
06/22/2016                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN ON HIGHWAY 98 JUST OUTSIDE BUNN.

1035 PM     HAIL             3 NE ROCKY MOUNT        35.98N 77.76W
06/22/2016  U1.00 INCH       EDGECOMBE          NC   PUBLIC

            PUBLIC REPORT OF QUARTER-SIZE HAIL NEAR THE
            INTERSECTION OF HWY 97 AND OLD BATTLEBORO
            RD, RELAYED VIA LOCAL MEDIA SOCIAL MEDIA
            PAGE.

1100 PM     HAIL             1 N BAILEY              35.80N 78.11W
06/22/2016  U1.00 INCH       NASH               NC   PUBLIC

            . THE DURATION OF THE HAIL EVENT WAS 15
            MINUTES.

1100 PM     TSTM WND DMG     FRANKLINTON             36.10N 78.46W
06/22/2016                   FRANKLIN           NC   PUBLIC

            TREE DOWN ON OUTBUILDING.

1115 PM     TSTM WND DMG     1 NNW SIMS              35.78N 78.07W
06/22/2016                   NASH               NC   AMATEUR RADIO

            POWERLINES DOWNED AT OLD RALEIGH ROAD AND
            ROCK RIDE SIMS ROAD.

1115 PM     HAIL             1 NNE BAILEY            35.80N 78.11W
06/22/2016  U1.00 INCH       NASH               NC   PUBLIC

            .

1120 PM     HAIL             2 E SIMS                35.77N 78.02W
06/22/2016  U1.00 INCH       WILSON             NC   EMERGENCY MNGR

            .

1135 PM     HAIL             4 SE SIMS               35.72N 78.02W
06/22/2016  E1.00 INCH       WILSON             NC   PUBLIC

            .

1237 AM     HAIL             4 S FALLS LAKE          35.87N 78.59W
06/23/2016  M1.00 INCH       WAKE               NC   TRAINED SPOTTER

            TRAINED SKYWARN SPOTTER REPORTS NICKEL TO
            QUARTER-SIZE HAIL FALLING.

0100 AM     TSTM WND DMG     4 SW PILOT              35.84N 78.31W
06/23/2016                   WAKE               NC   AMATEUR RADIO

            TREE DOWN ON A CAR. NO INJURIES REPORTED.

0455 AM     TSTM WND DMG     4 NNW ARCOLA            36.34N 78.01W
06/23/2016                   WARREN             NC   911 CALL CENTER

            TREE DOWN ACROSS MOUNTAIN VIEW RD IN THE
            GROVE HILL AREA.

0500 AM     TSTM WND DMG     3 E ARCOLA              36.27N 77.92W
06/23/2016                   HALIFAX            NC   911 CALL CENTER

            TREE DOWNED ACROSS HWY 561 AT WILLIAMS ROAD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Special weather statement, Jun 23, 3:02 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT THU JUN 23 2016

NCZ022-023-232045-
GUILFORD   NC-ALAMANCE   NC-
402 PM EDT THU JUN 23 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD AND
ALAMANCE COUNTIES UNTIL 445 PM EDT...

AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELON COLLEGE...OR 7 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...MEBANE...
MCLEANSVILLE...ELON COLLEGE...SUMMERFIELD...
GIBSONVILLE AND STOKESDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF BLOWING AROUND TRASH CANS...POTTED
PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3624 7926 3591 7926 3585 7924 3584 7954
      3590 7955 3592 8004 3626 8004
TIME...MOT...LOC 2001Z 278DEG 18KT 3600 7953

10
Special weather statement, Jun 23, 4:02 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT THU JUN 23 2016

NCZ023-024-232200-
ORANGE   NC-ALAMANCE   NC-
502 PM EDT THU JUN 23 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND CENTRAL ALAMANCE COUNTIES UNTIL 600 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...HILLSBOROUGH...MEBANE...ELON COLLEGE...
GIBSONVILLE...HAW RIVER...SWEPSONVILLE...GLEN RAVEN AND SCHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3615 7905 3598 7916 3605 7954 3612 7954
      3618 7952
TIME...MOT...LOC 2102Z 283DEG 24KT 3608 7946

77
Special weather statement, Jun 23, 4:23 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT THU JUN 23 2016

NCZ023-039-040-232200-
RANDOLPH   NC-ALAMANCE   NC-CHATHAM   NC-
523 PM EDT THU JUN 23 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RANDOLPH...SOUTHERN ALAMANCE AND NORTHWESTERN CHATHAM COUNTIES UNTIL
600 PM EDT...

AT 522 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF RANDLEMAN...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILER CITY...LIBERTY...STALEY AND SNOW CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY... MONITOR LOCAL RADIO STATIONS AND
AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3579 7975 3591 7972 3590 7955 3585 7924
      3567 7930
TIME...MOT...LOC 2122Z 277DEG 20KT 3585 7964

77

The radar

The Raleigh/Durham radar (KRAX), 87 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Alamance

When
June 23, 4:33 PM EST
Where
Alamance County, 3.36 mi W of Saxapahaw
Measured
1.5 in hail
Reported by
Public
Coordinates
35.950, -79.390

Hail, Chatham

When
June 23, 5:25 PM EST
Where
Chatham County, 1.78 mi SE of Terrells
Measured
1 in hail
Reported by
Public
Coordinates
35.800, -79.210

Hail, Granville

When
June 23, 5:45 PM EST
Where
Granville County, 4.18 mi N of Bullock
Measured
1.25 in hail
Reported by
Public
Coordinates
36.540, -78.540

Hail, Person

When
June 23, 6:12 PM EST to 6:24 PM EST
Where
Person County, 3.1 mi ENE of Hyco Jct to 2.16 mi NW of Triple Spgs
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.540, -78.900

Golf ball to tennis ball size hail fell along a swath from the Virginia state line to Bethel Hill.

Thunderstorm Wind, Vance

When
June 23, 6:25 PM EST
Where
Vance County, 1.11 mi W of Middleburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
36.400, -78.340

One tree was blown down on Interstate 85 near exit 220, just west of Middleburg.

Hail, Warren

When
June 23, 6:40 PM EST to 6:50 PM EST
Where
Warren County, Afton to 0.56 mi E of Liberia
Measured
1.5 in hail
Reported by
Public
Coordinates
36.330, -78.220

Thunderstorm Wind, Franklin

When
June 23, 7:30 PM EST
Where
Franklin County, 0.89 mi NE of Raynor
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
36.030, -78.270

Multiple trees were blown down in the Louisburg and Bunn areas. Quarter size hail was also reported near Franklinton.

Thunderstorm Wind, Person

When
June 23, 7:30 PM EST to 7:35 PM EST
Where
Person County, 2.62 mi WNW of Allensville to 3.63 mi NNE of Dennys Store
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
36.420, -78.920

A couple of trees were blown down along a swath from Todd Road, northeast of Roxboro, to Pixley Pritchard Road at Thomas Store Road, five miles west of Oak Hill.

Thunderstorm Wind, Wake

When
June 23, 7:30 PM EST to 7:40 PM EST
Where
Wake County, 3.05 mi NW of Bayleaf to 1.31 mi ESE of Wake Forest
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
35.960, -78.690

A couple of trees were blown down along a swath from Appaloosa Run East and Shooting Club Road, approximately seven miles west-northwest of Falls Lake to Heritage Lake Road and Route 98, approximately one mile east of Wake Forest.

Thunderstorm Wind, Randolph

When
June 23, 8:50 PM EST
Where
Randolph County, 2.15 mi SSE of Asheboro
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
35.670, -79.820

Several trees were blown down along McDowell Road, Fayetteville Street, and Zoo Parkway in Asheboro. Power outages were also reported in the Asheboro area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644436, 644438, 644439, 644443, 644475, 644444, 644446, 644454, 644465, 644467.